Oregon, 2003High Wind in Oregon, March 9, 2003
March 9, 2003 · NWS MFR · 3 events in 2 counties and zones
The above winds were the highest sustained winds and gusts recorded at these stations that met High Wind Warning criteria. Cape Blanco met or exceeded the criteria for 10 consecutive hours from 2300 PST on 3/6 to 0900 PST on 3/7.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The above winds were the highest sustained winds and gusts recorded at these stations that met High Wind Warning criteria. Cape Blanco met or exceeded the criteria for 10 consecutive hours from 2300 PST on 3/6 to 0900 PST on 3/7. However, no warning was issued for this event, so it counts as a missed event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 8, 9:00 PM PST, 5 hours earlier.
Area forecast discussion, Mar 8, 9:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD, OR
900 PM PST SAT MAR 8 2003
WOULD HAVE A RATHER IMPRESSIVE SNOW EVENT ON OUR HANDS FOR
LATE TONIGHT THROUGH SUNDAY NIGHT EXCEPT FOR THE ABSENCE OF
COLD AIR. WILL UPDATE THE FORECAST TO RAISE SNOW LEVELS AN ADDITIONAL
500 FEET. WILL CONTINUE SNOW ADVISORY FOR THE CASCADES ZONE 27
INCLUDING CRATER LAKE BUT EXPECT RAINFALL OVER MOST OF THE MOUNTAIN
PASSES. WILL ALSO MENTION SOME HIGHER SOUTHERLY WIND GUSTS AT COASTAL
HEADLANDS AND NEAR WEED...STRONGEST TONIGHT AND SUNDAY MORNING...BUT
NOT STRONG ENOUGH FOR ANY HEADLINES.
PERSISTENT MOIST SOUTHWEST FLOW WILL PROVIDE A RAINY SUNDAY
ESPECIALLY IN CURRY COUNTY...WESTERN SISKIYOU COUNTY AND OVER THE
CASCADES.
AFTER THIS SYSTEM PASSES...NEAR ZONAL FLOW AND CONTINUED ONSHORE FLOW
WILL RESULT IN LINGERING MAINLY COASTAL AND MOUNTAIN SHOWERS ON
MONDAY WITH MOSTLY CLOUDY TO CLOUDY SKIES ELSEWHERE. NEXT
SHIFT MAY NEED TO RAISE POPS WITH ANOTHER FRONT EXPECTED TUESDAY
AFTERNOON AND NIGHT AND YET ANOTHER ON THURSDAY. DW
.MFR...SNOW ADVISORY SOUTH CENTRAL OREGON CASCADES THROUGH SUNDAY
GALE WARNING...FLORENCE OR TO PT ST GEORGE CAHazardous weather outlook, Mar 8, 6:30 AM PST, 19 hours 30 minutes before
ORZ021>031-CAZ080>085-091430-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
630 AM PST SAT MAR 08 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON
AND NORTHERN CALIFORNIA
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
GERIG
High Wind, South Central Oregon Coast
- When
- March 9, 2:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 55 kt (63 mph) measured sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Cape Blanco recorded a sustained wind of 55 mph.
High Wind, South Central Oregon Coast
- When
- March 9, 5:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Cape Blanco recorded a gust to 65 mph.
High Wind, Curry County Coast
- When
- March 9, 7:00 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Gold Beach recorded a gust to 65 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Michigan, March 9, 20031 death · 1 event
- Cold in Illinois, March 9, 20031 death · 1 event
- Damaging Wind in Florida, March 9, 2003$80,000 · 52 kt wind · 1 event
- Damaging Wind in Florida, March 9, 2003$25,000 · 52 kt wind · 1 event
- Damaging Wind in Florida, March 9, 2003$15,000 · 52 kt wind · 1 event
- Hail in Alabama, March 9, 20031 in hail · 2 events
- Avalanche in Montana, March 9, 20031 event
- Hail in Alabama, March 9, 2003$8,000 · 1.75 in hail · 1 event
- Hail in Mississippi, March 9, 20030.75 in hail · 1 event
- Hail in Mississippi, March 9, 20030.75 in hail · 1 event
- Hail in Mississippi, March 9, 20030.75 in hail · 1 event
- Hail in Alabama, March 9, 20030.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344882, 5344881, 5344883.